RSS Feed Print
Depakote info
TCUDeeCal
Posted: Wednesday, October 3, 2012 11:59 PM
Joined: 9/2/2012
Posts: 374


My mother recently went through an extreme bout of craving sugar that wreaked havoc on her. I documented all this on the Caregivers Forum, and JFKOC requested that I post it in the other Alzheimer's Forums. So here goes.

After battling my mom's inhalation of anything sweet, I realized that this was a new behavior, only since she had been prescribed Depakote. I posted a question about the relationship between Depakote and abnormal sugar cravings on Facebook. From this point forward, cut and paste from the Caregivers' Forum.

I got quite a bit of feedback when I posted this question on Facebook. The friend who is in medical research said the Depakote is known to cause severe pancreas issues, which of course are directly linked to sugar...

A young doctor (a resident in Orange County) noted that the sugar craving symptom is present in 1 - 10% of persons taking Depakote, which means this should not be unexpected.

Because of the known issues to the pancreas, general discussion revolved around why this med would have been prescribed.

When I went to Target to pick up a different prescription for my mom today, I asked them to reprint the Depakote usage and warnings information. Sure enough, it reads (in part):

Inflammation of the pancreas is a potentially life-threatening illness associated with this medicine. And, cases of life-threatening inflammation of the pancreas have occurred with the use of this medicine.

It also lists the following potential if not probable side effects:

*Reduces number of blood cells needed for clotting.

*Confusion, slurred speech, loss of coordination.

*Hallucinations. [WTH would they prescribe a med to a person already suffering from hallucinations, if hallucinations are a current symptom?!]

*Drop in body temperature.

*Life-threatening liver failure.

*Plus, they spend about 1/3 of the page warning that Depakote causes increased thoughts of suicide.

So this drug seems more black-box than other drugs. I am surprised it is still on the market.

Hope this helps someone else!


Lane Simonian
Posted: Thursday, October 4, 2012 10:01 AM
Joined: 12/12/2011
Posts: 4855


These are the types of things that make me angry.  Once a drug gets approved by the FDA it takes forever to get it off the market and only then when a tremendous number of people have been adversely affected.  In almost all cases there are much better alternatives to the offending drugs.  Thank you very much for providing these warnings.
Lane Simonian
Posted: Thursday, October 4, 2012 5:47 PM
Joined: 12/12/2011
Posts: 4855


Was looking for something else and stumbled onto Myriam's post and link from May on this forum on this medication.

 

http://www.mcknights.com/abbott-labs-wrongly-pushed-depakote-for-dementia-care-will-pay-15-billion/article/240012/


Still Waters
Posted: Friday, October 5, 2012 9:02 AM
Joined: 2/6/2012
Posts: 1092


I am weaning my mom off Depakote now. I noticed purple spots on her skin, a sore on her mouth and she is always scratching her head and face like it is itchy. Sure enough, they are some of the side effects of Depakote.
TCUDeeCal
Posted: Friday, October 5, 2012 5:35 PM
Joined: 9/2/2012
Posts: 374


Lane, thanks A LOT for finding Myriam's earlier post about Depakote and dementia. I am growing increasingly cynical about doctors and hospitals who deal with dementia patients.

 

Now I have to wonder what new car my mother's Depakote prescription will help that doctor purchase. He certainly couldn't have been looking out for HER best interests if that settlement was from May 2012! There should have been an alert when any doctor affiliated with the hospital prescribed Depakote for a dementia patient, with a review required by management before the patient was discharged.


I am at my absolute wit's end.


TCUDeeCal
Posted: Friday, October 5, 2012 5:36 PM
Joined: 9/2/2012
Posts: 374


Still Waters, I feel your pain! (And your mother's...)

 

Caregiving for someone with this disease is a killer already. But add onto that the results of bad doctoring? I am so beyond worn out, and most of it is directly linked to bad doctoring.


Lane Simonian
Posted: Friday, October 5, 2012 8:46 PM
Joined: 12/12/2011
Posts: 4855


You are very welcome.  That there are still doctors prescribing Depakote for patients with dementia is astounding and deeply disturbing.  I am still shaking my head and will be for some time. 

 

I wish you whatever peace you can find at this point. I can only imagine how difficult this has been for you and your mother.     


TCUDeeCal
Posted: Sunday, October 21, 2012 4:08 AM
Joined: 9/2/2012
Posts: 374


Wanted to update this thread: Friday my mom's new doctor prescribed Seroquel as a stop-gap measure only until I can get her into memory care unit. The doctor hopes the Seroquel will make my mom drowsy all day, so she won't wander (since I have been unable to make her stay indoors).

When I picked up the prescription, Target Pharmacy spit out a drug interaction report that showed bad interaction between Seroquel and Depakote, and noted that the same drug interaction would be expected from Zyprexa and Depakote.

That drug interaction report had not been generated before, so either the Abbott Labs lawsuit has just made its way into their database, or my email pushed them over the edge.

Everyone here may want to ask their pharmacy (CVS, Walgreen's, Rite-Aid) if they show the same drug interaction, even if those are not your meds.

It would be wonderful if other people don't have to go through what I experienced with my mom.

 

(And Lane, thanks once again!)


Lane Simonian
Posted: Sunday, October 21, 2012 9:26 AM
Joined: 12/12/2011
Posts: 4855


You are welcome.  I am very sorry that you and your mother had to go through this.  No doctor should be prescribing Depakote for Alzheimer's disease.  Whatever the route, someone got the message about the negative drug interactions.  Hopefully, this is happening everywhere and this will not happen to someone again.
Still Waters
Posted: Monday, October 22, 2012 1:35 PM
Joined: 2/6/2012
Posts: 1092


Hey TCU.

 

I googled "drug interaction between Zyprexa and Depakote" and could not find anything substantial.

 

If possible please provide me with a link.



TCUDeeCal
Posted: Tuesday, October 23, 2012 2:54 AM
Joined: 9/2/2012
Posts: 374


Still Waters, look upthread at the link that Lane posted.

 

It is not so much an issue of a drug "interaction" as it is the fact that Depakote really and truly should not be prescribed as a "mood enhancer" for people with dementia. My mom's reaction to the drug was horrible - no one should have to go through that.

 

I talked to my excellent pharmacist about this issue a couple of weeks ago. He took it seriously, pulled up the article that Myriam had originally posted and Lane re-posted. He was quite taken aback - I mean, seriously, seriously concerned. He recommended that I write Target's "Guest Relations" and ask them to forward it to the appropriate pharmacy manager at corporate headquarters.

 

In my email, I recommended that failing other options, they at least note a 'drug interaction' or something to red-flag Depakote when it is prescribed to a patient who is also taking other dementia meds.

 

So it looks like they have finally done that for Depakote and anti-psychotics. Now they just need to do part two.


Really, if wishes and buts were candies and nuts, any doctor who prescribes Depakote to a patient with dementia should have his license suspended pending an investigation, or something else serious enough to make these guys STOP.


Billstrailrunning
Posted: Thursday, November 29, 2012 12:32 PM
Joined: 12/15/2011
Posts: 6


First, I appreciate the posting of the warning information regarding Depakote for use in AD patients.  That does concern me as my loved one has been prescribed Depakote for mood stabilization and I have to say it has been highly effective in helping her in this regard.  She continues to take prazosin for mood stabilization and I have noted that with the Depakote on board she is requiring fewer "rescue prazosin" to help her with aggitation, sundowning, etc.  So far she has not shown any symptoms consistent with liver failure or pancreatic inflammation.

As it turns out Depakote appears to be one among several anticonvulsant medications prescribed off-lable for AD patient's for mood stabilization and Depakote does appear to be the most effective of those medications for helping stabilize mood.  I suspect that Depakote is being widely viewed as a mood stabilizer for use with AD patients that otherwise would now require anti-psychotic meds such as Seroquel, Haldol, etc.  As you all now are aware the use of anti-psychotics has been strongly discouraged except for perhaps end-stage AD as the anti-psychotic class of medicines actually hasten AD progression.

 

My wife was advised to begin Depakote as she was requiring an ever increasing dose of prazosin to get relief from aggitation, sundowning, rage, etc.  Prozosin was still able to quell these symptoms but at much higher doses than she required even a year ago and her mood management simply was not as good as it was previously and all of this did parallel worsening of her cognitive abilities. That said, the best way to counter this possible undesireable side-effect is to get frequent blood profiles looking at the various liver enzymes, etc. that could fortell a problem in the making with Depakote use.